Hypoglycemia due to too much insulin

Discussion in 'DoDMERB' started by kellen0176, Aug 5, 2015.

  1. kellen0176

    kellen0176 AROTC MSIV

    Joined:
    Jul 6, 2014
    Messages:
    32
    Likes Received:
    1
    I'll start with a little background history before I ask my question(s). I'm currently a senior in Army ROTC with one semester left. At our FTX in Spring 2015 I became sick while in the field. I was sent home and a week later had blood work done. Some of the results came back abnormal, so I repeated the same set of tests three weeks later, this time fasting. On the second round of blood work, my blood glucose levels came back significantly higher when I had been fasting than when I had not. I recently had the blood work done again for a third time. This time the doctor diagnosed me with hypoglycemia and said it's because I overproduce insulin (or so he believes to be the issue). The reason I had the blood work done a third time was because I was to the point where I was dizzy almost everyday, had headaches, was very moody, very fatigued all the time, and always shaky (these were all symptoms I experienced at the FTX as well).

    My questions are: from what I understand, hyperinsulinism is a disqualifying condition, is this true? If so, can waivers be granted for this type of thing or is it something that is permanently disqualifying like diabetes? I know how the waiver process works when you actually go through DoDMERB, but how does it work since I'm already contracted?

    I know hypoglycemia is relatively easy to control in everyday life, but I know it puts me at a risk if I were to ever deploy. I would also be a risk to my fellow Soldiers. I'm worried because I first experienced issues with it while in the field for a weekend, so I feel like it could be a major problem if I were deployed somewhere and low on food. Also, supposedly carbs are not good for hypoglycemics, but MREs are pretty much loaded with carbs with the exception of the entree which may have meat, and the peanut butter. If that's the case, I feel like it'd be a bad situation for me to be eating MREs for an extended period.

    I'm new to this and still trying to wrap my head around it. From what I understand about hypoglycemia, although it's not really a huge issue in everyday life, it could be an issue for me in the military. Any advice/tips would be greatly appreciated. My cadre at school are all on summer training assignments so I haven't spoken with them yet, but I want to be as prepared as possible when I do.

    Thanks in advance.
     
  2. Sampia

    Sampia Member

    Joined:
    Mar 6, 2014
    Messages:
    271
    Likes Received:
    56
    This does sound like it could be a significant issue in the military. I would suggest that you see an endocrinologist (if you have not yet done so) who is a specialist in the field that has to do with diabetes among other diseases related to the glands. It would be good if you could get this done before you have a discussion with your unit . You are right about it being much easier to control in the civilian world. So make sure you have the correct diagnosis. Good luck to you!
     

Share This Page